Insulin-dependent rescue from cardiogenic shock is not mediated by phospholamban phosphorylation

Naa Adjeley Ablorh, Florentin Nitu, Kristin Engebretsen, David D. Thomas, Joel S. Holger

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Introduction. We used immunoblots to determine whether inotropic and lusitropic effects of high-dose insulin (HDI) in cardiogenic shock, induced by a β-blocker (BB) or a calcium channel blocker (CCB), are mediated by phosphorylation of phospholamban (PLB). PLB is a membrane protein that regulates calcium uptake into the sarcoplasmic reticulum (SR) by inhibition of the cardiac calcium pump (SERCA2a). Phosphorylation of PLB relieves SERCA inhibition, thus enhancing diastolic relaxation and preload. Methods. Our Institutional Animal Care and Use Committee approved this research. Swine myocardia from six groups were flash frozen immediately upon death or sacrifice. Groups 16 received: (1) no medications, (2) HDI and glucose only, (3) toxic propranolol infusions and saline resuscitation, (4) toxic propranolol infusions and HDI resuscitation, (5) toxic verapamil infusions and saline resuscitation, and (6) toxic verapamil infusions and HDI resuscitation. Groups 36 were resuscitated for 4 h. Tissue samples from all six groups were analyzed by quantitative immunoblots, using antibodies to both unphosphorylated PLB (uPLB) and phosphorylated PLB (pPLB), to determine the total PLB content and the fraction of PLB phosphorylated.Results. There were no differences in either pPLB or total PLB in cardiac tissue among any of the six groups. However, infusion of a pig with the β-adrenergic agonist, isoproterenol, produced enhanced PLB phosphorylation.Conclusion. The mechanism by which HDI produces its inotropic and lusitropic effects in CCB- and BB-induced cardiovascular toxicity, resulting in resuscitation, is not due to changes in phosphorylation of PLB or a change in the total PLB in the SR.

Original languageEnglish (US)
Pages (from-to)296-302
Number of pages7
JournalClinical Toxicology
Volume47
Issue number4
DOIs
StatePublished - Nov 4 2009

Keywords

  • Cardiogenic shock
  • High-dose insulin
  • Phospholamban
  • Propranolol
  • Verapamil

Fingerprint Dive into the research topics of 'Insulin-dependent rescue from cardiogenic shock is not mediated by phospholamban phosphorylation'. Together they form a unique fingerprint.

Cite this